Section One: What Everyone Should Know
Part One of Three in Project Inform's "What You Should Know About When to Start and What Meds to Use" Booklet
Although today's meds are much easier to take and tolerate, sometimes people just want to take a break from them. Scientists have studied how to stop and re-start HIV meds safely. Unfortunately, the studies show that this is generally unsafe because of serious health risks over time. These include a lower CD4 count that doesn't return to the earlier level, detectable viral load, disease progression, heart disease, cancer and death, among many others. The best thing to do is to find ways to take your meds every day as prescribed.
Some people take a few days off from their meds every now and then. Doing this once may not cause longterm problems. However, the more often this happens, the more chances HIV has to become resistant to your meds.
If you have to stop your meds for a few days due to surgery or an illness that makes it hard to swallow pills, then work with your doctor on how to do this safely.
The only people who may be able to take a break somewhat safely are those who started HIV meds when their CD4 count was above 500. However, it's still not recommended because the risks outweigh the benefits. Your CD4 count can drop quite rapidly while you're off meds, and could quickly put you in a serious situation.
It may seem that taking a long-term break every now and then shouldn't be too much of a problem. However, as we saw in these clinical studies, stopping and then restarting HIV meds can actually be more difficult. Many people dealt with more side effects, had a harder time with adherence, and saw their CD4 counts never return to normal.
If you want to consider a break, it should be done under expert supervision such as in a clinical study (clinicaltrials.gov). For instance, stopping Viread, Emtriva, Epivir or their combo pills may cause a flare-up in people with hepatitis B.
The bottom line: Do not attempt a break on your own.
Main Points to Remember
Some people are concerned how their bodies may change from taking HIV meds. In the 80s and 90s, many saw their bodies change shape quite drastically. Things like a large belly, a hump on the neck, enlarged breasts, sunken cheeks or thinning arms and legs were uncomfortable to deal with ... both physically and emotionally.
These tend to occur much less often today. When they do occur (rarely) they usually take a longer time to develop and are more subtle. We cannot predict who will or won't develop them, or which ones will appear and to what degree. What we do know is that both HIV and HIV meds can contribute in different ways to these changes, called lipodystrophy.
The main reason why this happens is due to a certain kind of damage in fat cells. In the case of HIV and lipodystrophy, what is written below refers to changes in fats and sugars, both as physical weight and in the blood.
Gaining Body Fat (Lipohypertrophy)
If people gain fat, they usually see it around their stomachs as visceral fat (a buildup beneath the muscles). It can also happen around the breasts or neck and shoulders. This kind of belly fat is linked to bone loss and heart and other organ diseases, among other conditions.
Losing Body Fat (Lipoatrophy)
If people lose fat, they usually see this in their face, arms, legs or butt. It is most often caused by taking Zerit (d4T) and/or Retrovir (AZT) for more than 6 months. Other HIV meds may cause this to a smaller degree.
Changes in Blood Fats (Dyslipidemia)
In HIV, changes in blood fats (lipids) refer to cholesterol and triglycerides. As you age, higher levels of these lipids can increase the risk of heart and pancreas disease, but certain HIV meds can also increase lipids.
Changes in Blood Sugar (Hyperglycemia)
Diabetes is common in HIV-positive people. High amounts of sugar in the blood can lead to the condition, and some of the older HIV meds can raise blood sugar levels.
Preventing These Conditions
More From This Resource Center
This article was provided by Project Inform. Visit Project Inform's website to find out more about their activities, publications and services.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.